• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Transcript, Medication Errors Video

Return to Medication Errors page

Captain Mary Kremzner: Since 2000 the FDA has received more than 95,000 reports of medication errors.  Preventable events that may cause harm to a patient.  Why do these errors happen and how can they be reduced.  I'm Captain Mary Kremzner and this is Drug Info Rounds, brought to you by the pharmacists in the FDA's Division of Drug Information.  I'm joined today by two FDA pharmacists, Commander Jaewon Hong, Lieutenant Commander Sam Skariah, to discuss medication errors and what they FDA does to prevent them.  So Jae what are some of the main causes of medication errors? 

Commander Jaewon Hong: Usually there are multiple complex factors that apply.  For example it could be some combination of illegible handwriting, packaging design that looks alike or similarities in drug names and product characteristics such as the drug strengths, dosage forms and dosing intervals. 

Captain Mary Kremzner: Jae, can you give us an example of a recent case that the FDA handled?

Commander Jaewon Hong:  Sure.  FDA's Division of Medication Error Prevention in an analysis recently reviewed and analyzed 226 reports related to the drugs Risperidone, brand name Risperdal and Ropinirole brand name Requip.  In some instances patients who took the wrong medications were hospitalized.  FDA's analysis revealed an increase in confusion between these drugs after the generic versions for both were introduced.  Both brand and generic similarity was a prime suspect.  Other possible factors included illegible handwriting on prescriptions and similarities in the container labels and carton packaging within the generic product lines.  You can see the labels are almost identical.  Because both products started with R they could have been stocked near each other on shelves.

Lt. Commander Sam Skariah: The FDA requested that drug manufacturers use Tall Man lettering on labels and packaging to make the names more distinct.  We also requested changes to the generic labels and cartons so that the fonts, layout and colors are no longer similar.  We advised healthcare professionals to clearly print the drug names on written prescriptions, spell out the drug names for phone prescriptions and to verify the purpose of the drugs with their patients.  We asked pharmacists to physically separate stocks of the drugs and confirm the drug name with prescribers if the prescription is not legible.

Captain Mary Kremzner: Sam, what does FDA do on a regular basis to reduce the risk of medication errors?

Lt. Commander Sam Skariah: Well plenty.  Each month the FDA reviews and analyzes approximately 1,400.00 reports of medication errors that come through MedWatch which is the FDA's adverse event reporting program.  We conduct pre‑marketing reviews of all proprietary drug names, labeling and packaging to minimize the potential for confusion.  Since 2004 the FDA has required bar codes on product labels for certain drugs and biologics like blood.  Bar codes help ensure the right dose of the right drug at the right time.  Last but certainly not least we educate the public.  The FDA spreads messages about medication error prevention through public health advisories, medication guides and outreach partnerships with other organizations.

Captain Mary Kremzner: It sounds like all parts of the healthcare system from medical professionals to patients themselves play a critical role in preventing and reporting medication errors.  You can easily report any adverse events or potential medication errors through the MedWatch web site.  If you have questions about medication errors call or email the FDA's Division of Drug Information.